Kentucky, 2012

Hail in Kentucky, February 22, 2012

February 22, 2012 · NWS PAH · 2 events in 2 counties and zones

An isolated severe thunderstorm developed along a warm front that extended east across western Kentucky. The warm front extended east from a low pressure center over southeast Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An isolated severe thunderstorm developed along a warm front that extended east across western Kentucky. The warm front extended east from a low pressure center over southeast Missouri. The storms produced a couple reports of large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 22, 2:58 PM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Feb 22, 2:58 PM CST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
258 PM CST WED FEB 22 2012

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 245 PM CST WED FEB 22 2012

20Z SURFACE OBS REVEAL WARM FRONTAL BOUNDARY HAS SHEARED OUT.
HIGHER TDS BEHIND THE ONCE EXISTING BOUNDARY HAVE MADE THEIR WAY
INTO THE SRN FA...WITH TDS FROM THE U40S TO L50S THERE...AND STILL
LINGERING MID 30S ACROSS OUR NRN TIER. WEAK FRONT/TROF AXIS
ASSOCIATED WITH UPPER WAVE IS PERCHED JUST WEST OF FA. AS IT
SWEEPS THRU...IT MAY TAP THE LOW LEVEL MOISTURE POOLING OVER
WKY...RESULTING IN CONVECTION. NAM HAS BEEN MOST INSISTENT ON
THIS OCCURRENCE...AND WE CANT QUITE IGNORE IT...SO WE'LL LEAVE A
SLGT CHANCE EVENING MENTION GOING FOR MAINLY THE ERN 1/2 OF THE
FA.

AFTER THAT...THE NEXT SYSTEM TAKES SHAPE TO OUR NW...AND
REACTIVATES THE WARM FRONT. WE'LL SEE WAA SHOWERS/POPS NUDGING OUR
NRN TIER BY TOMORROW AM...BUT THE MAIN ACTION WILL COME LATE
PM/EARLY EVENING...WHEN THE COLD FRONT ENTERS THE FA. UPON SO
DOING...IT WILL HAVE AMPLE LOW LEVEL PARAMETERS IN PLACE ALONG
WITH NAM FORECAST 500-1000 J/KG SURFACE BASED CAPE. AS A RESULT WE
SEE WKY WITHIN SLGT RISK SVR FOR SWODY2...HOWEVER THE BEST CHANCE
WILL REMAIN TO OUR SOUTH AND EAST. THE WINDOW WILL BE
NARROW...FROM ABOUT 21-22Z..TO ABOUT 02-03Z..FOR CONVECTION/SVR
CHANCES. AFTER THAT THE COLD FRONT/PASSAGE SHUTS THOSE CHANCES
DOWN. MORE LIKELY THOSE CHANCES WILL BE/REMAIN BETTER TO OUR SOUTH
AND EAST.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 245 PM CST WED FEB 22 2012

IN THE WAKE OF A MID LEVEL TROF/SFC COLD FRONT...EXPECT CONSIDERABLE
CLOUDINESS ON FRIDAY...EXPECIALLY IN SRN IL/SWRN IND...AS THE PAH
FORECAST AREA WILL BE UNDER CYCLONIC CURVATURE ALOFT. WNWRLY WINDS
15 TO 20 MPH WITH HIGHER GUSTS WILL BE THE RULE. THE FIRST HALF OF
THE WEEKEND WILL YIELD MOSTLY CLEAR AND COOL CONDITIONS WITH
RELATIVELY LIGHT WINDS AS THE CENTER OF HIGH PRESSURE SETTLES INTO
THE NATION/S MIDSECTION. SUNDAY AFTERNOON IS FORECAST TO BE ABOUT
TEN DEGREES WARMER THAN SAT AS LOW LEVEL RETURN FLOW GETS UNDERWAY.

AFTER THE WEEKEND...MODEL GUIDANCE HAS BEEN PRETTY CHAOTIC AS TO
WHAT THE OVERALL PATTERN ACROSS THE CONUS IS GOING TO DO...BUT
PERHAPS THE 12Z RUNS WILL SHED SOME LIGHT ON THE TRUTH. THERE ARE
INDICATIONS THAT A NRN STREAM MID LEVEL TROF WILL MOVE THROUGH THE
NRN PLAINS STATES AND INTO THE GREAT LAKES REGION. THIS SYSTEM
SHOULD EVENTUALLY SWING A COLD FRONT THROUGH OUR AREA SUNDAY
NIGHT/EARLY MONDAY. THE CR INITIALIZATION BLEND PROVIDED A PEAK OF
POPS ON MON...WITH WANING POPS ON MON NIGHT. THE POPS WERE
DOWNPLAYED A BIT MON NIGHT BECAUSE OF COLLABORATION AND THE
LIKELIHOOD OF THE SFC BOUNDARY BEING WELL EAST OF THE
AREA...ACCORDING TO THE 12Z ECMWF. NOT MUCH DEEP MOISTURE IS
INDICATED WITH THIS FEATURE.

BOTH THE 12Z GFS AND ECMWF MODELS SUGGEST THAT ANOTHER MID LEVEL
TROF AND SFC FRONTAL SYSTEM MAY AFFECT THE REGION ON TUE/WED /DAYS 6
AND 7/. AT THIS POINT...IT DOES NOT APPEAR THAT LIGHTNING IS LIKELY
TO HAPPEN...AND THERE APPEARS TO BE ENOUGH WARM AIR AT THE SFC AND
ALOFT TO PRECLUDE SNOWFALL IN THAT PERIOD.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 1146 AM CST WED FEB 22 2012

WAA VFR CLOUD COVER IS ALL THAT IS EXPECTED TODAY AS WE WARM SECTOR.
S-SWLYS GUST INTO/THRU THE 20S KTS DIURNALLY BUT WANE WITH
NIGHTFALL. POPS STAY EAST OF TAF SITES THIS EVENING...THOUGH
KEVV/KOWB COULD FLIRT WITH A CHANCE...LEAVING OUT FOR NOW.
TOMORROW S-SWLYS PICK UP AGAIN IN ADVANCE OF APPROACH OF NEXT
SYSTEM...WHICH DOESNT REALLY AFFECT US TIL AFTER THE EFFECTIVE
VALID TIME.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&
Hazardous weather outlook, Feb 22, 3:06 PM CST, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
306 PM CST WED FEB 22 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-231100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
306 PM CST WED FEB 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY...AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS...MAINLY ACROSS THE
PENNYRILE OF WESTERN KENTUCKY...THROUGH MID EVENING. NO SEVERE
WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS FROM LATE THURSDAY AFTERNOON
THROUGH ABOUT MID EVENING THURSDAY. THIS INCLUDES A SLIGHT RISK OF
A STORM REACHING SEVERE LIMITS FOR LARGE HAIL OR DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS SHOULD MONITOR FORECAST UPDATES THURSDAY IN CASE THEIR
ACTIVATION IS REQUESTED THURSDAY AFTERNOON OR EVENING.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Hopkins

When
February 22, 4:40 PM CST
Where
Hopkins County, Manitou
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.370, -87.580

Hail, Muhlenberg

When
February 22, 5:07 PM CST
Where
Muhlenberg County, Bremen
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
37.370, -87.220

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2012Every state in 2012This day in weather historyWarnings in Kentucky, February 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 359679, 359680.